Are you experiencing heart palpitations and wonder what the cause is of this unpleasant (sometimes scary) occurrence? You may be wondering if your multivitamin supplement is the culprit, especially if palpitations occur near the time you're taking them. However, in many cases, something else is the cause. Knowing about possible culprits and whether to call your doctor when palpitations occur is crucial.
Do Multivitamins Cause Palpitations?
Taking a multivitamin supplement (in recommended doses) doesn't usually cause palpitations. Many multivitamin supplements contain recommended daily doses of most essential vitamins and minerals so unless you're taking more than the recommended amount, you shouldn't experience side effects.
The Vitamin D Council says excess blood vitamin D levels (greater than 100 ng/ml) appear to have 2.5 times the risk for atrial fibrillation (which can cause palpitations) as lower vitamin D levels, as shown in a 2011 study presented at the American Heart Association's annual meeting. But, Vitamin D Council notes that achieving vitamin D levels above 100 ng/ml are extremely difficult; to do so you'd have to be in the sun consistently and take 10,000 international units (IUs) or more of supplemental vitamin D daily. The recommended dietary allowance (RDA) for vitamin D for adults is 600 to 800 IUs.
Consuming extremely high doses of vitamin D generally only happens if you're taking vitamin D supplements (not multivitamin supplements) in doses higher than what's recommended on the label. Many multivitamin supplements contain just the RDA (or slightly higher amounts) for each essential vitamin and mineral.
If your multivitamin is mixed with herbs or stimulants, you might experience palpitations from the added ingredients in your multivitamin blend. The following ingredients (that might be present in certain multivitamins -- check the supplement facts label to be sure) can trigger palpitations, says Harvard Health Publishing:
- Bitter orange
Nutrient Deficiencies That Cause Palpitations
If heart palpitations are caused by vitamins or minerals, it's more likely due to a deficiency (or something else entirely) than from a multivitamin.
According to a 2015 issue of Podiatry Today, megaloblastic anemia, which can result from folate deficiency, is one cause of heart palpitations. To make sure you're getting plenty of folate in your diet, eat a variety of leafy greens, other veggies and fortified breakfast cereals and take a multivitamin supplement meeting folic acid (and other vitamin) RDAs.
Iron deficiency anemia is another possible cause of heart palpitations, says Podiatry Today. Iron deficiency is more common in young women with heavy menstrual bleeding, infants and young children, pregnant women, vegan dieters, people with cancer, people with gastrointestinal disorders, and frequent blood donors. Be sure to eat iron-rich foods (lean meats, fortified breakfast cereals, spinach and legumes) and take a multivitamin supplement containing iron to help prevent heart palpitations caused by iron deficiency anemia.
Getting too little vitamin C can significantly lower iron absorption in your body, which could put you at risk for iron deficiency anemia. So be sure vitamin C is in your multivitamin supplement and eat lots of vitamin C-rich foods like fruits and veggies.
Vitamin B12 deficiency or poor B12 absorption can also lead to anemia (pernicious anemia), which is another culprit of heart palpitations. So eat B12-rich foods (dairy foods, meats, fish and B12-fortified breakfast cereals) and make sure vitamin B12 is in your multivitamin supplement.
Potassium and Magnesium
Two mineral deficiencies that could be related to heart palpitations are potassium and magnesium. Dr. Stephen Sinatra with Heart MD Institute says potassium and magnesium are crucial for proper heartbeat functioning. He suggests getting 400 to 800 milligrams of magnesium from supplements and 500 to 1,000 milligrams of supplemental potassium each day to help prevent heart irregularities. Aim to meet all mineral RDAs.
Other Possible Culprits
If you're experiencing heart palpitations on a regular basis, it may be caused by something other than vitamin supplements or nutrient deficiencies. Harvard Health Publishing and Mayo Clinic suggest other potential causes of irregular heartbeats include stress, anxiety, low potassium, dehydration, low blood sugar, pregnancy, hyperthyroidism, medications with stimulants, caffeine, too much chocolate, alcohol, heart conditions, strenuous exercise, anemia, nicotine, fever, menstruation and menopause.
Taking Multivitamin Supplements
Taking a multivitamin supplement is generally a good idea to help prevent nutrient deficiencies that can lead to palpitations. It's unlikely heart palpitations are caused by multivitamin supplements, since dosages of vitamins and minerals in these supplements are typically similar to RDAs. However, always talk with your doctor before taking a multivitamin supplement, and check in with him if you experience heart palpitations regularly.